57
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Radiation Recall with Anticancer Agents

      research-article
      ,
      The Oncologist
      AlphaMed Press
      Chemotherapy, Antineoplastic agents, Radiation recall, Radiation recall dermatitis

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          There is still much that needs to be understood about radiation recall, and it is not currently possible to predict which patients will be affected and to which drugs they will react. Furthermore, there are no clearly defined characteristics of drugs that cause radiation recall, and thus, it is a possibility that must be kept in mind with use of any drug after radiotherapy, including those from new drug classes. Although it is not yet possible to design treatment regimens to eliminate the risk of radiation recall, it seems likely that risks can be minimized by prolonging the interval between completion of radiotherapy and initiation of full-dose chemotherapy.

          Abstract

          Radiation recall is an acute inflammatory reaction confined to previously irradiated areas that can be triggered when chemotherapy agents are administered after radiotherapy. It remains a poorly understood phenomenon, but increased awareness may aid early diagnosis and appropriate management. A diverse range of drugs used in the treatment of cancer has been associated with radiation recall. As most data come from case reports, it is not possible to determine the true incidence, but to date the antineoplastic drugs for which radiation recall reactions have been most commonly reported include the anthracycline doxorubicin, the taxanes docetaxel and paclitaxel, and the antimetabolites gemcitabine and capecitabine. Radiation recall is drug-specific for any individual patient; it is not possible to predict which patients will react to which drugs, and rechallenge does not uniformly induce a reaction. There are no identifiable characteristics of drugs that cause radiation recall, and thus, it is a possibility that must be kept in mind with use of any drug after radiotherapy, including those from new drug classes. Although it is not yet possible to design treatment regimens to eliminate the risk of radiation recall, it seems likely that risks can be minimized by prolonging the interval between completion of radiotherapy and initiation of chemotherapy.

          Related collections

          Most cited references98

          • Record: found
          • Abstract: found
          • Article: not found

          Characterizing the phenomenon of radiation recall dermatitis.

          Radiation recall represents the 'recalling' of an effect similar in appearance to that of an acute radiation reaction in a previously irradiated field. The recall is triggered by the administration of certain drugs days to years after the exposure to ionizing radiation. This review focuses almost exclusively on the skin manifestations of radiation recall to assemble the largest data base upon which to discuss this rare phenomenon. No absolute radiation dose threshold is apparent, but rather an interplay between dose and time before drug exposure seems to affect both the risk and speed of onset of recall. Recall usually occurs on first exposure to a particular recall-triggering drug. The skin reaction develops within minutes to days. The time to develop the reaction may be slightly longer for oral than intravenously administered drugs reflecting their bioavailability. Most drugs associated with recall are cytotoxics, but several other drugs may elicit the phenomenon. Individuals exposed to a number of potentially recall-triggering drugs reveal the marked drug specificity characteristic of the phenomenon. Skin reactions usually settle within a few days of stopping the triggering drug. The role of steroids or anti-histamines in affecting resolution is unclear. Drug rechallenge tends to produce either only a mild recurrence or no recurrence of recall. Steroids or dose reduction may favour uneventful rechallenge. A number of aetiological hypotheses on radiation recall exist. Using the available evidence these hypotheses are critically reviewed and a novel hypothesis based on radiation affecting local cutaneous immunological responses proposed.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Radiation recall: a well recognized but neglected phenomenon.

            Radiation recall is an inflammatory skin reaction at a previously irradiated field subsequent to the administration of a variety of pharmacologic agents. Although skin has been the major site of radiation recall toxicity, instances involving other organ have been reported. Data for this review were identified by searches of Medline and Cancerlit. The search terms "radiation", "recall", and "toxicity" were used. References identified from within retrieved articles were also used. There was no limitation on year of publication and no abstract forms were included. Only articles published in English were taken into consideration. Idiosyncratic drug hypersensitivity phenomenon is a recent hypothesis which correlates best with the available facts at this moment. The phenomenon may occur days to years after radiotherapy has been completed. The majority of the drugs commonly used in cancer therapy have been involved in the radiation recall phenomenon. A mixed non-specific inflammatory infiltrate seems to be the common histopathologic criteria in previous published reports. Universally, corticosteroids or the use of non-steroidal anti-inflammatory agents, in conjunction with withdrawal of the offending agent, produce prompt improvement. We propose to collect all future radiation recall phenomenon in a Rare Cancer Network database in order to augment our understanding of this rare reaction.
              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              Potentiation of x-ray effects by actinomycin D.

                Bookmark

                Author and article information

                Journal
                Oncologist
                Oncologist
                oncologist
                theoncologist
                The Oncologist
                The Oncologist
                AlphaMed Press (Durham, NC, USA )
                1083-7159
                1549-490X
                November 2010
                2 November 2010
                : 15
                : 11
                : 1227-1237
                Affiliations
                [1]Sarah Cannon Research Institute, Nashville, Tennessee, USA
                Author notes
                Correspondence: Howard A. Burris, III, M.D., Sarah Cannon Research Institute, 3322 West End Avenue, Nashville, Tennessee 37203, USA. Telephone: 615-329-7274; Fax: 615-340-1576; e-mail: Howard.Burris@ 123456scresearch.net

                Disclosures: Howard A. Burris: Consultant/advisory role: Genentech, Bristol-Myers Squibb, Novartis, Celgene; Jane Hurtig: None.

                The content of this article has been reviewed by independent peer reviewers to ensure that it is balanced, objective, and free from commercial bias. No financial relationships relevant to the content of this article have been disclosed by the independent peer reviewers.

                Article
                3642571
                10.1634/theoncologist.2009-0090
                3227903
                21045191
                5c26cd89-b3b4-402b-96b9-1f36e51b3c2f
                ©AlphaMed Press

                available online without subscription through the open access option.

                History
                : 5 May 2009
                : 10 August 2010
                Categories
                Radiation Oncology

                Oncology & Radiotherapy
                radiation recall dermatitis,radiation recall,antineoplastic agents,chemotherapy

                Comments

                Comment on this article